Alert archive / Louisiana / Tornado Warnings in 2009

Tornado Warning 20, NWS Lake Charles, LA

April 18, 2009Saint Landry Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Apr 18, 2009, 7:15 PM CDT for Saint Landry Parish, Louisiana. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2009, 7:15 PM CDT (00:15 UTC)
Expired
Apr 18, 2009, 7:45 PM CDT
In force
30 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County Saint Landry Parish, LA

What was reported inside it

TimeReportWhereRemark
Apr 18, 7:15 PM CDTTSTM WND DMG3 N Opelousas, LAPUBLIC REPORTS TREE DOWN ON HIGHWAY 182 3 MILES NORTH OF OPELOUSAS. POSSIBLE TORNADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2009-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2009-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1481 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
2.3
Supercell composite
16.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLCH 190015
TORLCH
LAC097-190045-
/O.NEW.KLCH.TO.W.0020.090419T0015Z-090419T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
715 PM CDT SAT APR 18 2009

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  ST. LANDRY PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...PALMETTO...OPELOUSAS...

* UNTIL 745 PM CDT

* AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR   
WASHINGTON...OR NORTHEAST OF OPELOUSAS...MOVING NORTHEAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  WASHINGTON BY 720 PM CDT...
  PALMETTO BY 745 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

&&

LAT...LON 3083 9208 3071 9176 3046 9200 3054 9219
TIME...MOT...LOC 0015Z 207DEG 21KT 3059 9204

$$

13
1 follow-up statement
000 
WWUS54 KLCH 190029
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
729 PM CDT SAT APR 18 2009

LAC097-190045-
/O.CON.KLCH.TO.W.0020.000000T0000Z-090419T0045Z/
ST. LANDRY LA-
729 PM CDT SAT APR 18 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR ST.
LANDRY PARISH...

AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR WASHINGTON...OR 7
MILES SOUTHWEST OF PALMETTO...MOVING NORTHEAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  PALMETTO BY 745 PM CDT...

ANOTHER THUNDERSTORM TO THE EAST OF OPELOUSAS HAS ALSO BEGUN TO SHOW 
SIGNS OF STRENGTHENING ROTATION...AND WILL BE NEAR PORT BARRE BY 735 
PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

&&

LAT...LON 3083 9208 3071 9176 3046 9200 3054 9219
TIME...MOT...LOC 0028Z 207DEG 21KT 3066 9200

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Apr 18, 4:17 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Apr 18, 4:17 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
417 PM CDT SAT APR 18 2009

.DISCUSSION...
VERY INTERESTING SFC FEATURE WITH ROTATION IN CHAMBERS LOOKS TO
MOVE INTO JEFFERSON AFTER 5 PM WILL MONITOR THIS STORM CLOSELY.

NEARLY STATIONARY UPPER LVL LOW SPINNING OVER SE COLORADO HAS
KICKED OUT ANOTHER IN A SERIES OF SHRTWVS THAT IS CURRENTLY
TRAVERSING COASTAL TEXAS. SFC TROF IS PROVIDING THE FOCUS FOR
TSTM DEVELOPMENT WITH THE LOW LVL JET DRAGGING MOISTURE INTO SE
TX AND SRN LA. PRECIP WATER RUNNING ABOUT 1.8 INCHES. AT THIS
TIME WITH CAPES AT 1000J/KG AND HEL OF 223 M2/S2. THIS SFC
BOUNDARY IS PROGRESSING SLOWLY ALLOWING STORMS TO TRAIN ACROSS SE
TX WITH RAINFALL TOTALS IN EXCESS OF 1 TO 2 INCHES IN TYLER...
JASPER... AND HARDIN COUNTIES. A STRONGER STORM IS PRODUCING
RAINFALL TOTALS FROM 3 TO 5 INCHES IN CHAMBERS COUNTY...THIS STORM
IS MOVING INTO JEFFERSON COUNTY AT THIS TIME AND A FFW HAS BEEN
ISSUED.

STORMS TONIGHT WILL CONTINUE A SLOW MARCH EASTWARD WITH TORRENTIAL
RAINFALL EXPECTED OVER PORTIONS OF SE TX AND SW LA. A FLASH FLOOD
WATCH FOR THIS REGION WILL CONTINUE UNTIL MIDNIGHT. A TORNADO
WATCH IS ALSO IN EFFECT AS SHEAR OVER SE TX AND SRN LOUISIANA WILL
ALSO SUPPORT TORNADO DEVELOPMENT THIS EVENING. STORMS ENDING
OVER SE TX AND EXTREME SW LA AROUND MIDNIGHT AND AFTER MIDNIGHT
FOR S-CNTRL LA.

UPPER LVL LOW LOOKS TO GET A KICK OFF TO THE EAST AS NRN JET DROPS
DOWN INTO SOUTHERN PLAINS STATES TOMORROW. THIS WILL PUSH THROUGH
A FRONTAL SYSTEM FINALLY DRYING OUT SE TX TMRW MRNG AND SRN LA BY
THE AFTERNOON HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  66  80  56  76  52 /  80  10  10   0   0
KBPT  65  81  56  76  52 /  80  10  10   0   0
KAEX  65  78  53  72  48 /  80  10  10   0   0
KLFT  66  80  56  75  50 /  80  20  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
     ZONES: ALLEN...BEAUREGARD...CALCASIEU...RAPIDES...VERNON.

TX...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE
     FOLLOWING ZONES:HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...
     TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 2 AM CDT SUNDAY FOR THE FOLLOWING
     ZONES: CALCASIEU LAKE...COASTAL WATERS FROM CAMERON, LA TO
     HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS FROM
     INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS
     FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT
     20 NM...SABINE LAKE...VERMILION BAY...WATERS FROM CAMERON,
     LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...
     WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING
     FROM 20 NM TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER
     TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.

&&

K. KUYPER
Hazardous weather outlook, Apr 18, 5:46 AM CDT, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
546 AM CDT SAT APR 18 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-191100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
546 AM CDT SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
STRONG STORM SYSTEM WILL MOVE SLOWLY EAST THROUGH TONIGHT. ANOTHER
DISTURBANCE ALOFT WILL MOVE OVER THE AREA...PRODUCING NUMEROUS
SHOWERS AND THUNDERSTORMS. THIS ACTIVITY WILL BEGIN DURING THE
MORNING...INCREASING DURING THE AFTERNOON AND EVENING HOURS.
STORMS WILL BE CAPABLE OF PRODUCING SEVERE WEATHER AND FLOODING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY
SEVERE WEATHER THREATS WILL BE DAMAGING WINDS...HAIL AND POSSIBLY
ISOLATED TORNADOES.

THERE IS ALSO A HIGH POTENTIAL FOR FLOODING...MAINLY NORTH AND
WEST OF A LINE FROM BEAUMONT TEXAS AND LAKE CHARLES LOUISIANA TO
ALEXANDRIA LOUISIANA. DEEP COPIOUS MOISTURE IS IN PLACE ACROSS THE
REGION...AND STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY
RAINFALL. WIDESPREAD AMOUNTS OF 2 TO 3 INCHES OF RAIN IS EXPECTED
THROUGH TONIGHT...WITH LOCALLY HIGHER AMOUNTS OF 5 TO 8 INCHES IN
AREAS WHERE TRAINING OF STORMS OCCURS.

LASTLY...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL
WATERS FROM 20 TO 60 NM OUT. WINDS AROUND 20 KNOTS THIS MORNING
WILL GRADUALLY DECREASE TODAY...BUT SEAS ARE EXPECTED TO REMAIN
ELEVATED BETWEEN 5 AND 8 FEET. IN ADDITION...WINDS AND SEAS WILL
BE HIGHER NEAR SHOWERS AND STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL MOVE THROUGH ON SUNDAY...PUSHING THE SHOWERS AND
THUNDERSTORMS OFF TO THE EAST. DRY WEATHER IS EXPECTED TO PREVAIL
FROM SUNDAY AFTERNOON THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Apr 18, 7:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
704 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLOOD            DERIDDER                30.85N 93.29W
04/18/2009                   BEAUREGARD         LA   LAW ENFORCEMENT

            FLOODING OF HOME ON FLOWERS STREET.

0650 PM     HEAVY RAIN       2 W HAMSHIRE            29.86N 94.35W
04/18/2009  M5.28 INCH       JEFFERSON          TX   MESONET

            JEFFERSON COUNTY DD6 MESONET THREE HOUR RAINFALL

0650 PM     HEAVY RAIN       1 ENE FANNETT           29.93N 94.23W
04/18/2009  M5.12 INCH       JEFFERSON          TX   MESONET

            JEFFERSON COUNTY DD6 MESONET THREE HOUR RAINFALL.

&&

LANDRENEAU

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:07 PM CDTTornado WarningLCHAllen, Evangeline23 min
Apr 18, 7:45 PM CDTTornado WarningLCHAvoyelles, Saint Landry30 min
Apr 18, 8:13 PM CDTTornado WarningLCHSaint Landry32 min
Apr 18, 8:31 PM CDTFlash Flood WarningLCHSaint Landry3 hr
Apr 18, 8:44 PM CDTTornado WarningLCHSaint Landry31 min
Apr 18, 8:49 PM CDTRiver Flood WarningLCHCalcasieu37 hr
Apr 18, 9:05 PM CDTTornado WarningLCHSaint Landry25 min
Apr 18, 9:06 PM CDTSpecial Marine WarningLCH114 min
Apr 18, 10:22 PM CDTFlash Flood WarningLCHAcadia, Lafayette, Saint Landry113 min
Apr 18, 10:41 PM CDTRiver Flood WarningLCHLafayette, Vermilion22 hr
Apr 18, 10:56 PM CDTSpecial Marine WarningLCH109 min
Apr 19, 12:39 AM CDTSpecial Marine WarningLCH2 hr
Apr 19, 1:22 AM CDTMarine Weather StatementLCH98 min
Apr 19, 2:50 AM CDTSpecial Marine WarningLCH115 min
Apr 19, 3:32 AM CDTRiver Flood WarningLCHAcadia, Jefferson Davis8 days
Apr 19, 5:53 AM CDTSpecial Marine WarningLCH97 min
Apr 19, 8:02 AM CDTAreal Flood WarningLCHBeauregard69 hr

Nearby

Tornado Warnings in Louisiana, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.